South Dakota, 2015

Heavy Rain in South Dakota, September 22 to 23, 2015

September 22 to 23, 2015 · NWS FSD · 2 events in 2 counties and zones

Thunderstorms produced heavy rain at Pickstown and Tyndall in southeast South Dakota around midnight on September 22nd and 23rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced heavy rain at Pickstown and Tyndall in southeast South Dakota around midnight on September 22nd and 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 22, 5:11 PM CST, 6 hours 3 minutes earlier.

Area forecast discussion, Sep 22, 5:11 PM CST, 6 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
611 PM CDT TUE SEP 22 2015

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 324 PM CDT TUE SEP 22 2015

IN THE NEAR TERM...HAVE BEEN WATCHING A COMPLEX OF STORMS THAT
FORMED IN NORTHEAST NEBRASKA THAT HAS BEEN SLOWLY SLIDING TO THE
SOUTHEAST.  SHORT TERM HI RES MODELS ARE NOT AWARE THAT COMPLEX
EXISTS.  MODELS APPEAR TO HAVE A RELATIVELY POOR HANDLE ON LOW LEVEL
MOISTURE PROFILE BASED ON UPSTREAM 12Z SOUNDINGS.  GIVEN THERE IS
MORE MOISTURE IN THE NEAR SURFACE LAYER THAN WHAT MODELS
BELIEVE...IT IS SOMEWHAT CONCERNING FOR THE UPCOMING FORECAST.

SHOULD BE A RELATIVELY QUIET EVENING ACROSS THE AREA UNLESS MOISTURE
IS ENOUGH TO OVERCOME FAIRLY STOUT CAP.  AS INITIAL SHORT WAVE
APPROACHES FROM THE SOUTHWEST EXPECT CAP TO WEAKEN AND THUNDERSTORMS
TO MOVE IN FROM THE SOUTH.  EXPECT THIS TO OCCUR AROUND 4-6Z.
ENOUGH SHEAR AND INSTABILITY IN THE ENVIRONMENT TO SUPPORT A FEW
POTENTIAL SEVERE ELEVATED STORMS WITH ELEVATED CAPE OF 2000-2500
J/KG AND EFFECTIVE SHEAR AROUND 30-35 KNOTS. AM MAINLY THINKING HAIL
UP TO THE SIZE OF HALF DOLLARS.

AS STORMS WORK EAST...INSTABILITY IS SLIGHTLY LESS SO COULD SEE
SEVERE THREAT DECREASE SLIGHTLY TOWARDS 12Z.  PWAT VALUES BOTH
TONIGHT INTO WEDNESDAY ARE QUITE HIGH...RUNNING 2-3 STANDARD
DEVIATIONS ABOVE NORMAL. THIS COULD BE POTENTIALLY OVERDONE SLIGHTLY
AS MODELS ARE QUITE CONVECTIVE...BUT OBSERVED SOUNDINGS STILL SHOW
TROPICAL ENVIRONMENT ACROSS THE AREA.  THIS ENVIRONMENT WILL BE
QUITE SUPPORTIVE OF EFFICIENT RAIN PRODUCING STORMS.

CORFIDI VECTORS SHOW SOME EASTWARD MOVEMENT TONIGHT...BUT SHORTEN TO
NEAR NOTHING ON WEDNESDAY.  LIMITED CAPPING INVERSION ACROSS THE
AREA MAY PROMOTE ADDITIONAL STORMS...THOUGH INSTABILITY LOOKS TO BE
FAIRLY LIMITED.  AM CONCERNED ABOUT POTENTIAL OF TRAINING AND HEAVY
RAINFALL WITH STORMS ON WEDNESDAY INTO WEDNESDAY NIGHT. WITH THREE
HOUR FLASH FLOOD GUIDANCE OF 2.5-3 INCHES...HAVE OPTED TO HOLD OFF
ON A FLASH FLOOD WATCH FOR JAMES RIVER VALLEY WEST BUT IS SOMETHING
THAT WILL NEED TO BE MONITORED CLOSELY FOR THE WED-WED NIGHT TIME
FRAME.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 324 PM CDT TUE SEP 22 2015

MAIN CONCERN IN THE MEDIUM AND EXTENDED PORTIONS OF THE FORECAST
DEAL WITH CONVECTION AND HEAVY RAIN POTENTIAL WEDNESDAY NIGHT INTO
THURSDAY. BY WEDNESDAY EVENING...THE REMNANTS OF TROPICAL DEPRESSION
16 SHOULD BE MOVING INTO THE AREA. STRONG MOISTURE TRANSPORT WILL
BECOME FOCUSED AHEAD OF THIS WAVE...PULLING ANOMALOUS PWAT VALUES
NORTHWARD. AS THE LLJ FLARES UP...WOULD ANTICIPATE AN UPSWING IN
CONVECTION AND WIDESPREAD RAIN THROUGH THE NIGHT. SOUNDINGS
CONTINUE TO SHOW ELEVATED INSTABILITY...SO AM ANTICIPATING A
REASONABLE AMOUNT OF THUNDER. VERY EFFICIENT RAINFALL RATES WOULD
BE EXPECTED...ESPECIALLY IF ANY CONVECTION IS PRESENT...RATES OF
1-3" PER HOUR COULD BE POSSIBLE.

DEPENDING ON WHAT HAPPENS AS FAR AS RAINFALL TOTALS TONIGHT AND
EARLY WEDNESDAY...IT IS POSSIBLE THAT A FLASH FLOOD WATCH MAY BE
NEEDED...ESPECIALLY ALONG AND WEST OF I-29.

THE WAVE WILL WOBBLE SOUTHEAST ON THURSDAY...AND MODELS CONTINUE TO
SHOW IT SLOWING DOWN AS IT TURNS TO THE SOUTH AND SOUTHEAST ON
THURSDAY.  HAVE BUMPED UP POPS FOR THE FIRST HALF OF THURSDAY...AND
SHOWERS MAY LINGER INTO THURSDAY AFTERNOON SOUTH OF I-90.

ONCE THE RAIN ENDS BY FRIDAY MORNING...A DRY AND WARMING FORECAST IS
ANTICIPATED THROUGH THE WEEKEND AND EARLY NEXT WEEK. TEMPERATURES
LOOK TO CHALLENGE THE 80S AHEAD OF A FRONTAL BOUNDARY APPROACHING ON
SUNDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 607 PM CDT TUE SEP 22 2015

INCREASING THUNDERSTORM CHANCES ACROSS THE AREA TOWARD 06Z
TONIGHT WITH AREAS OF MVFR STRATUS...WITH THE THREAT CONTINUING
INTO WEDNESDAY. CONFIDENCE IN TIMING OF SCATTERED THUNDERSTORMS IS
LOW WITH POOR AGREEMENT AMONG MODELS.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...
LONG TERM...DUX
AVIATION...JM
Hazardous weather outlook, Sep 22, 7:36 PM CST, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
836 PM CDT TUE SEP 22 2015

IAZ001-012-020-031-MNZ071-097-098-NEZ013-014-SDZ038>040-050-
052>071-240145-
LYON IA-SIOUX-PLYMOUTH-WOODBURY-LINCOLN MN-PIPESTONE-ROCK-DIXON-
DAKOTA-BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-
LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA-
CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-LINCOLN SD-BON HOMME-
YANKTON-CLAY SD-UNION-
836 PM CDT TUE SEP 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH
DAKOTA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT AND
CONTINUE OVERNIGHT. A FEW STORMS MAY PRODUCE HAIL TO THE SIZE OF
HALF DOLLARS AND GUSTY WINDS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME WIDESPREAD
WEDNESDAY AFTERNOON INTO THURSDAY...WITH LOCALLY HEAVY RAINFALL
POSSIBLE WEDNESDAY NIGHT. SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 10 PM TONIGHT.

IAZ002-003-013-014-021-022-032-MNZ072-080-081-089-090-240145-
OSCEOLA-DICKINSON-O'BRIEN-CLAY IA-CHEROKEE-BUENA VISTA-IDA-
LYON MN-MURRAY-COTTONWOOD-NOBLES-JACKSON-
836 PM CDT TUE SEP 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA
AND SOUTHWEST MINNESOTA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING AND
CONTINUE INTO THE OVERNIGHT HOURS. A FEW STORMS MAY PRODUCE HAIL
TO ONE INCH IN DIAMETER AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME WIDESPREAD
WEDNESDAY AFTERNOON INTO THURSDAY...WITH LOCALLY HEAVY RAINFALL
POSSIBLE WEDNESDAY NIGHT. SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain. Local standard time, as filed.

Heavy Rain, Charles Mix

When
September 22, 11:14 PM CST
Where
Charles Mix County, Pickstown
Reported by
Public
Coordinates
43.070, -98.530

Heavy rainfall was estimated at 3.50 inches.

Heavy Rain, Bon Homme

When
September 23, 12:30 AM CST
Where
Bon Homme County, 0.86 mi NW of Tyndall
Reported by
Public
Coordinates
42.990, -97.860

Heavy rainfall of 3.28 inches was accompanied by small hail.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 600858, 600859.